Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 91, NWS Jackson, KY

June 27, 2005McCreary County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 27, 2005, 3:01 PM EDT for McCreary County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2005, 3:01 PM EDT (19:01 UTC)
Expired
Jun 27, 2005, 3:33 PM EDT
In force
32 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County McCreary County, KY

The radar

The Knoxville radar (KMRX), 116 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1454 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 271901
SVRJKL
KYC147-271930-
/O.NEW.KJKL.SV.W.0091.050627T1901Z-050627T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
301 PM EDT MON JUN 27 2005

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 330 PM EDT

* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND 
  WIND GUSTS TO 60 MPH.  THIS   STORM WAS LOCATED NEAR CO 
  OPERATIVE...OR ABOUT 10 MILES NORTHWEST   OF ONEIDA...AND MOVING 
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLUE HERON BY 315 PM EDT
  STEARNS AND STRUNK BY 325 PM EDT
  PINE KNOT...WHITLEY CITY AND MARSHES SIDING BY 330 PM EDT

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3667 8467 3660 8467 3662 8433 3679 8438

$$

HAL
2 follow-up statements
000 
WWUS53 KJKL 271919
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
317 PM EDT MON JUN 27 2005

KYC147-271930-
/O.CON.KJKL.SV.W.0091.000000T0000Z-050627T1930Z/
MCCREARY KY-
317 PM EDT MON JUN 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM EDT FOR
SOUTHERN MCCREARY COUNTY...

AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CO OPERATIVE TO BLUE HERON...OR ALONG A LINE EXTENDING
FROM WHITLEY CITY TO 7 MILES NORTH OF ONEIDA...MOVING NORTHEAST AT 15
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  STRUNK...MARSHES SIDING...AND STEARNS BY 325 PM EDT...AND PINE   
  KNOT BY 330 PM EDT

LAT...LON 3668 8464 3660 8461 3662 8433 3679 8438
$$

HAL
000 
WWUS53 KJKL 271933
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
330 PM EDT MON JUN 27 2005

KYC147-271940-
/O.EXP.KJKL.SV.W.0091.000000T0000Z-050627T1930Z/
MCCREARY KY-
330 PM EDT MON JUN 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR MCCREARY COUNTY EXPIRED AT 
330 PM EDT...

THE LINE OF THUNDERSTORMS HAS WEAKENED...BUT IS STILL CAPABLE OF 
PRODUCING STRONG WINDS GUSTS OF AROUND 40 MPH IN SOUTHEAST MCCREARY 
COUNTY BETWEEN 3:30 PM AND 4 PM.

LAT...LON 3668 8464 3660 8461 3662 8433 3679 8438

$$

HAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 11:28 AM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 27, 11:28 AM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1128 AM EDT MON JUN 27 2005

.DISCUSSION...
ONLY SLIGHT CHANGES MADE TO FORECAST. INCREASED AFTERNOON HOURLY AND
MAX TEMPERATURES...AS OBSERVED TEMPERATURES WERE RUNNING A FEW
DEGREES WARMER THAN WHAT WAS IN GRIDS. ALSO INCREASED PRECIPITATION
CHANCES TO 40% ACROSS THE BOARD...AS A WELL DEFINED UPPER LOW
PRESSURE HAS BEEN SHOWING UP IN WATER VAPOR IMAGERY ALL MORNING AND
MOVING SLOWLY NORTH. AMPLE LOW MOISTURE COUPLE WITH THE UPPER VORT
MAX SHOULD SPARK SOME SHOWER AND THUNDERSTORM ACTIVITY THIS
AFTERNOON. ALL OTHER ASPECTS OF FORECAST LOOKED GOOD AND WERE
UNCHANGED.

&&

.PREV DISCUSSION...

512 AM EDT MON JUN 27 2005

SHORT TERM (TODAY-WEDNESDAY).
NAM AND GFS ARE IN DECENT AGREEMENT FOR THE SHORT TERM. UPPER RIDGE
WILL WEAKEN OVER THE EASTERN U.S. AND THE UPPER LOW MOVING THROUGH
THE LOWER MISSISSIPPI VALLEY WILL FILL OVERNIGHT INTO AN OPEN WAVE.
THE WAVE WILL BRING THE THREAT OF SHOWERS AND THUNDERSTORMS THROUGH
WEDNESDAY.

AS THE RIDGE WEAKENS...LOW LEVEL MOISTURE WILL GRADUALLY INCREASE
TODAY...COMBINED WITH LIFT PROVIDED BY THE UPPER LOW...EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP BY THE AFTERNOON.
KEPT POPS IN THE CHANCE CATEGORY...HOWEVER DID LOWER POPS SLIGHTLY
FROM THE PREVIOUS FORECAST. DID NOT MENTION FOG TONIGHT EXPECTING
CLOUDY SKIES. UPPER WAVE WILL KEEP THE THREAT OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST...WITH THE GREATEST THREAT OF
PRECIPITATION OCCURRING DURING PEAK HEATING HOURS THROUGH WEDNESDAY.

WITH HIGH PWS AND WEAK FLOW ALOFT...ISOLATED LOCATIONS MAY SEE SOME
HEAVY RAIN ASSOCIATED WITH THUNDERSTORMS THE NEXT FEW DAYS. WITH
HIGH FFG VALUES...DONT EXPECT ANY HYDRO PROBLEMS FOR THE NEAR TERM.

OVERALL...PREVIOUS TEMPERATURE GRIDS WERE IN GREAT SHAPE...SO ONLY
MADE MINIMAL CHANGES. HIGHS WILL BE A BIT COOLER ACROSS THE
CWA...WITH GREATER CLOUD COVERAGE TODAY. WENT CLOSER TO THE WARMER
FWC NUMBERS TODAY...OTHERWISE LEANED CLOSER TO THE MAV NUMBERS FOR
HIGHS...BUT STILL STAYED A BIT WARMER THROUGH THE SHORT TERM.

&&

.PREV DISCUSSION..

1107 PM EDT SUN JUN 26 2005

CURRENT FORECAST IS ON TRACK...NO UPDATE PLANNED TONIGHT.

359 PM EDT SUN JUN 26 2005

UPPER LOW CONTINUES TO SPIN OVER ALABAMA THIS AFTERNOON WITH
DISTURBANCES ROTATING AROUND IT BRINGING CLOUDS AND SOME SCATTERED
PRECIP TO THE CENTRAL APPALACHIANS AND THE OH AND TN VALLEYS. SOME
SUBSIDENCE WORKED ACROSS THE REGION BETWEEN WAVES TODAY AND HELPED
TO ERODE MOST OF THE MID CLOUDS. IN ADDITION...MIXING AND DOWNSLOPE
EASTERLY FLOW IN THE LOW LEVELS HAS APPEARED TO HAVE HAD A DRYING
AFFECT ONCE AGAIN WITH DEWPOINTS DROPPING OFF INTO THE MID AN UPPER
50S OVER MOST OF THE CWA. TEMPS HAVE AGAIN REACHED NEAR 90 IN MOST
AREAS...EXCEPT THE HIGHER TERRAIN AREAS ALONG THE VA BORDER THAT ARE
IN THE LOW TO MID 80S. PATCHES OF CU HAVE DEVELOPED A LITTLE LATER
THIS AFTERNOON THAN PREVIOUS DAYS AND SOME MID AND HIGH CLOUDS ARE
ADVECTING IN AGAIN LATE THIS AFTERNOON.

TONIGHT...WITH LOSS OF DAYTIME HEATING...CU SHOULD DISSIPATE. AN
ISOLATED SHOWER CANNOT BE RULED OUT OVER SOUTHERN AREAS CLOSEST TO
THE UPPER LOW SO CONTINUED SLIGHT CHANCE IN THAT AREA...BUT LEFT THE
REST OF THE AREA DRY OVERNIGHT. RATHER EXTENSIVE CLOUDS COVER SHOULD
INHIBIT FOG FORMATION TONIGHT AND KEEP THE TYPICAL RIDGE/VALLEY TEMP
SPLIT TO A MINIMUM AS NOTED BY THE PREVIOUS FORECASTER. LEANED
TOWARD THE HIGHER END OF GUIDANCE TEMPS TONIGHT WITH EXPECTED CLOUD
COVER THAT VERIFIED BETTER THIS AM.

MONDAY AND MONDAY NIGHT...UPPER LOW WILL MOVE FROM THE TN VALLEY AND
INTO THE MS VALLEY. LOW LEVEL MOISTURE WILL GRADUALLY INCREASE AND
WITH LIFT PROVIDED BY THE UPPER SYSTEM COMBINED WITH INSTABILITY...
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP BY THE
AFTERNOON. CONTINUED WITH 50 POPS IN THE AFTERNOON...THOUGH MODIFIED
POP PATTERN SOMEWHAT FROM THE PREVIOUS FORECAST. LINGERED SLIGHTLY
HIGHER POPS INTO THE EVENING IN THE NORTH WHERE THERE WILL BE BETTER
LOW LEVEL CONVERGENCE. MADE ONLY SLIGHT ADJUSTMENTS FOR HIGH
TEMPS...GENERALLY A COMPROMISE IN MOS GUIDANCE NUMBERS. EXPECT
SOMEWHAT OF A LULL IN PRECIP AFTER MON EVENING AND WENT WITH A RANGE
IN LOW TEMPS AS CLOUDS SHOULD LIMIT RIDGE/VALLEY TEMP SPLIT ONCE
AGAIN.

TUESDAY AND TUESDAY NIGHT...THE UPPER LOW IS EXPECTED TO CONTINUE TO
FILL AND BE MORE OF AN OPEN WAVE BY THIS TIME. HOWEVER...INSTABILITY
AND LIFT FROM IT...COMBINED WITH EVEN BETTER MOISTURE THAN ON MON AS
LOW LEVEL WINDS SHOULD VEER AROUND MORE TO THE SW...SHOULD LEAD TO
SCATTERED AFTERNOON CONVECTION AGAIN WITH A LULL IN THE ACTIVITY ON
TUE NIGHT. MADE SOME MINOR ADJUSTMENTS TO MAX TEMPS ON TUE AND AGREE
WITH PREVIOUS FORECASTER THAT CLOUD COVER SHOULD SUPPRESS MAX TEMPS.

EXTENDED (WED-SUN)...ONLY A FEW MINOR CHANGES MADE TO THIS PORTION
OF THE FORECAST. TEMPERATURES IN MEXMOS CONTINUE TO LOOK A BIT
COOL...SO WENT WITH TEMPS ALREADY IN GRIDS AS THEY SEEM TO BE
APPROPRIATE FOR AMOUNT OF WARM ADVECTION AND SUNSHINE THAT IS
ANTICIPATED MID TO LATE WEEK. ADJUSTED POPS TO REFLECT A CHANCE OF
RAIN FOR MOST PERIODS IN EXTENDED...WITH A COUPLE OF PERIODS OF
SLIGHT CHANCE POPS IN BETWEEN LATE WEEK SYSTEMS. WINDS...DEWPOINTS
LOOKED GOOD AND WERE LEFT ALONE FOR NOW.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AR
Hazardous weather outlook, Jun 27, 5:23 AM EDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
523 AM EDT MON JUN 27 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281100-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
523 AM EDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. ISOLATED
LOCATIONS MAY SEE HEAVY RAIN FROM SLOW MOVING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE EACH DAY AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.